Q: I have read on your website that herpes infections have been linked to Alzheimer’s disease. If there is a connection, would taking an antiviral medicine (one that combats both cold sores and genital herpes) be helpful?
A: You are asking a brilliant question. Scientists have been proposing that Alzheimer’s disease may be linked to herpes infections (Neuron, June 21, 2018).
The peptide that makes up amyloid plaques typical of Alzheimer’s disease appears to be the brain’s way of fighting infection. Learn more about this in our free one-hour radio interview with Dr. Robert Moir and Dr. Dale Bredesen. It is Show 1132, available online at www.PeoplesPharmacy.com.
Some physicians suggest that antiviral medicines should be tested as a way of treating Alzheimer’s disease (Frontiers in Aging Neuroscience, March 6, 2018). In fact, two clinical trials are recruiting study subjects to test the antiviral drug valacyclovir. One is at the New York State Psychiatric Institute, and the other is at University Hospital in Umea, Sweden. Learn more at ClinicalTrials.gov.
Q: When valsartan was recalled, my doctor switched me to losartan instead for my hypertension. The prescription is for “losartan-hctz.” Is that safe?
I have been on it for two weeks and have horrible indigestion, gas, stomach cramps and bad diarrhea. At the same time, he increased my metformin dosage to 1,000 milligrams twice daily.
A: The Food and Drug Administration has published an extensive list of recalled valsartan products. These medications were contaminated with a probable carcinogen. As a result, there are shortages of valsartan, and many doctors are switching patients to a similar blood pressure medicine.
Both losartan and valsartan are in the same drug class, called ARBs (angiotensin receptor blockers). Losartan can cause indigestion, stomachache, nausea and diarrhea. So can metformin.
Please let your doctor know about these symptoms. He may want to adjust the dose of one or the other of your medications.
Other possible losartan side effects include fatigue, cough, muscle or joint pain, low blood pressure and dizziness. Such drugs also may cause an allergic reaction that makes the face, lips and throat swell. If this occurs in the digestive tract, it can cause severe abdominal pain.
Q: I got addicted to Afrin nasal spray. I couldn’t go longer than 15 minutes without it.
It was a painful process to break the habit, but this worked for me: I would apply a hot compress to my sinuses (and cry because it hurt so much). Then I would eat really hot green chile salsa, which would open up my sinuses. (I found this also would work if I was just starting to get a sinus infection.)
It helped to go for a run to get the sinuses open after eating the salsa. If I get a little stuffed up now, out comes the green chile. I have read that green chile has medicinal properties. Maybe this will help someone else break a nose spray addiction.
A: When people use strong vasoconstricting nasal decongestants for more than a few days, the nose adapts. Stopping the spray can trigger rebound nasal congestion, which may lead to a vicious cycle of nasal spray overuse.
Your strategy is intriguing. Others have found that gradually diluting the spray with saline solution can help. Some people also use steroid nasal sprays (Flonase, Nasacort, Rhinocort) to overcome nose spray dependency.
Support real journalism. Support local journalism. Subscribe to The Atlanta Journal-Constitution today. See offers.
Your subscription to the Atlanta Journal-Constitution funds in-depth reporting and investigations that keep you informed. Thank you for supporting real journalism.